Alert archive / Maryland / Tornado Warnings in 2003

Tornado Warning 29, NWS Baltimore/Washington

November 5, 2003Montgomery County, Maryland

NWS Baltimore/Washington issued this tornado warning at Nov 5, 2003, 3:21 PM EST for Montgomery County, Maryland. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2003, 3:21 PM EST (20:21 UTC)
Expired
Nov 5, 2003, 4:00 PM EST
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Montgomery County, MD

The radar

The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 052021
TORLWX
MDC031-052100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EST WED NOV 5 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL MARYLAND

* UNTIL 400 PM EST.

* AT 321 PM EST...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM
  OVER BOYDS...MOVING EAST AT 45 MPH. LAW ENFORCEMENT OFFICIALS
  REPORTED A TORNADO ON THE GROUND THIS IS A LIFE THREATENING
  SITUATION...TAKE COVER NOW

* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...ASPEN
  HILL...COLESVILLE...DAMASCUS...GAITHERSBURG...GERMANTOWN...
  MONTGOMERY VILLAGE...NORTH POTOMAC...OLNEY...POOLESVILLE...
  ROCKVILLE...WHITE OAK AND BOYDS.

A TORNADO HAS BEEN CONFIRMED IF YOU ARE NEAR THE PATH OF THIS
TORNADO...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES
SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS

DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES THEY OFFER NO
PROTECTION FROM VIOLENT WINDS. BLOCKING THE ROAD WILL PREVENT OTHERS
FROM REACHING SAFE SHELTER.

LAT...LON 3920 7744 3912 7749 3901 7700 3910 7695
          3933 7718

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Nov 5, 10:00 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Nov 5, 10:00 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EST WED NOV 5 2003

BACK DOOR FRONT STRETCHES FROM NEAR MARTINSBURG TO ANNAPOLIS. FRONT
IS SHOWING SIGNS OF PUSHING NWARD. MARTINSBURG WHICH WAS IN THE SOUP
FOR A FEW HOURS THIS MORINING HAS NOW BROKEN OUT. MODELS CONTINUE
TREND TO DISSIPATE FRONT OVER NNE ZONES AND HAVE IT GONE BY EARLY
AFT FAR NE.

REST OF CWA IN WARM SECTOR AND BREAKS IN CLDS ARE SHOWING UP. AREA
OF PRECIP ASSOC WITH THE LIFT AHEAD OF THE APPROACHING FRONT HAS
PUSHED INTO NW ZONES. MODELS CONTINUE TO SHOW LIFT PUSHING SLOWLY SE
INTO CWA THRU THE DAY. EXPECT SCT SHRA TO BECOME MORE NUMEROUS AS
THE DAY GOES ON. WILL CONTINUE OCCASIONAL SHRA FCST.

HAVE OPTED TO ADD CHANCE TSRA S ZONES DUE TO LIS FORECAST NEAR -1
THIS AFT AND BREAKS IN CLDS NOW. BUFKIT SOUNDINGS SHOW SOME CAPE BY
THIS AFT ALSO SUPPORTING THE POSSIBILITY OF SCT THUNDER. OVER NW AND
NC ZONES WILL HAVE SLIGHT CHANCE TSRA...BUT IT WILL ALL DEPEND ON
HOW MUCH SUN THEY SEE. NE ZONES SHUD BE MOSTLY CLOUDY...INHIBITING
TSRA POSSIBILITY.

WITH BREAKS IN THE CLDS...TEMPS WARMING A BIT MORE THAN FCST. WILL
UPDATE TO RAISE HIGHS TODAY BASED ON CURRENT CONDITIONS.

MMARGRAF

---------------------225 AM FORECAST DISCUSSION------------

.SHORT TERM...TODAY AND TNGT...
THE WARM WX OF THE PAST FEW DAYS IS COMING TO AND END. BACKDOOR
CDFNT HAS PUSHED THRU THE ERN 3/4 OF THE CWFA EARLY THIS MORN
BRINGING MARINE LYR WITH A SOLID LOW OVC. A CDFNT OVR THE GTLKS WL
CONT TO MOVE E TODAY REACHING WRN ZNS TNGT. BROAD WAA ABV THE MARINE
LYR AHEAD OF THIS SYS SUGGESTS INCRSG CHC FOR PCPN AS THE DAY WEARS
ON. OVRALL PCPN CHCS TODAY ARE FAIRLY HIGH.

THOUGH NO ONE FEATURE CONTRIBUTES TO STG FORCING THE COMBINATION OF
SVRL FACTORS XPCTD TO COMBINE TO PRODUCE WIDESPREAD PCPN. UPR
DIVERGENCE INCREASES TODAY AHEAD OF AN APCHG UPR SPEED MAX. F
VECTORS SHOWING VERT MOTION RESPONDS TO FRONTOGENETIC FORCING...ESP
IN NRN ZNS TODAY AND TNGT. Q-VECTORS AND LYRD DPVA ALSO POINT TO
INCRSG VERT MOTION THIS AFTN/THIS EVE. THAT SAID...HIGH POPS FOR
TODAY AND TNGT. PCPN STARTS TO TAPER OFF FM W TO E AS CDFNT APCHS.

TEMPS PROBLEMATIC TODAY WITH THE MARINE LYR OVR THE AREA...AND HV
GONE SVRL DEG BLO GUIDANCE FOR TODAY...KEEPING THE COOLING TREND
OVNGT.

&&

.AVIATION...
IFR/LIFR AT MOST TAF SITES EARLY THIS MORN. LOW CLDS WL BE
PROBLEMATIC TODAY. PRIND THAT VIS SHOULD IMPRV BY MID-LATE MORN AS
INCRSG SLY FLOW TAKES OVR.

THE BIGGEST PROBLEM REMAINS HOW HIGH TO GO WITH CIGS TODAY.
CONDITIONAL CLIMO SUGGESTS THAT THE HARD IFR CIGS WL CONT THRU AT
LEAST 15-16Z TIMEFRAME. BEYOND THAT IS QUESTIONABLE. FOR NOW WL KEEP
WITH AN OPTIMISTIC MVFR FCST FOR THE AFTN DETEORIATING AGAIN THIS
EVE. WL TAKE ANOTHER LOOK B4 12Z TAF ISSUANCE.

MANNING

&&

.LONG TERM...THU-TUES...
CDFNT AND PCPN MAY BE SLOW IN GETTING OUT OF THE REGION UNTIL LATER
THURSDAY SO WILL KEEP 40-60 POPS ALL DAY. DRY AND COLDER AIRMASS
PUSHES IN THURSDAY NIGHT. SO WILL HAVE DRYING CONDITIONS BEGINNING
LATER ON THU AND THU NIGHT. THEN DRY AND COOL AIR MASS IN PLACE
THROUGH THE WEEKEND. SFC HIGH SHIFTS OFFSHORE MON WITH SLOW WARMING
TREND. THE NEXT SYSTEM IS PROGGED TO AFFECT THE AREA MON INTO TUE
BUT WILL ONLY HAVE HIDDEN 20 POPS FOR NOW.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Nov 5, 12:30 PM EST, 2 hours 51 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAY TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STRONG

In the hours before

Special weather statement, Nov 5, 2:35 PM EST, 46 minutes before
VAZ031-041-042-052-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EST WED NOV 5 2003

AT 2:35 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES WEST OF HILLSBORO TO BLUEMONT TO PARIS TO
4 MILES NORTHWEST OF MARKHAM...MOVING EAST AT 30 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES
OF ASHBURN...DELAPLANE...HAYMARKET...LEESBURG...MIDDLEBURG...
PURCELLVILLE...ROUND HILL...THE PLAINS...ARCOLA AND BLUEMONT WILL BE
AFFECTED BY THESE STORMS THROUGH 3:30 PM.

RESIDENTS IN THESE LOCATIONS SHOULD REMAIN ALERT FOR A POSSIBLE
SEVERE THUNDERSTORM WARNING.

ROGOWSKI
Special weather statement, Nov 5, 3:00 PM EST, 21 minutes before
DCZ001-MDZ009-VAZ053-054-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EST WED NOV 5 2003

AT 3:00 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
ALONG A LINE FROM NEAR LEESBURG TO NORTHWEST OF STERLING VIRGINIA.
THE DISTRICT OF COLUMBIA...MONTGOMERY COUNTY...CITY OF
ALEXANDRIA...CITY OF FALLS CHURCH...ARLINGTON AND FAIRFAX COUNTIES
MAY BE AFFECTED BY THESE STORMS THROUGH 4:00 PM.

RESIDENTS IN THESE AREAS SHOULD PREPARE TO TAKE ACTION SHOULD A
SEVERE THUNDERSTORM WARNING BECOME NECESSARY.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:09 PM ESTSevere Thunderstorm WarningLWXMontgomery66 min
Nov 5, 3:35 PM ESTSevere Thunderstorm WarningLWXHoward40 min
Nov 5, 4:00 PM ESTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, City of Baltimore45 min
Nov 5, 4:25 PM ESTFlash Flood WarningLWXMontgomery2 hr

Nearby

Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.